Thursday, June 14, 2012


Statins has proven to be a very good drug in the management of hyperlipidemia. Besides effectively lowering LDL-Cholesterol, it also reduces morbidity and mortality from CAD. It fact, at the right dose, it does cause plaque regression, doing the job of medical angioplasty.
Statins had been with us for the last30 years, but really gained popularity since the late 90s and early 2000, with the launch of atorvastatin. The fact that statins is a good group of drugs is not in doubt. What is somewhat understated are the side effects. The most common that I quote to my patients are muscle aches and pains ( which can occur in up to 30% of patients ) and biochemical liver dysfunction, which is quoted at 0.5%. The most severe is myonecrosis leading to renal failure, as we saw in the now withdrawn cerivastatin.
However, what the cardiologist have underplayed is the lethargy and fatigue that our patients on statins often complained about. Are the fatigues and lethargy that some of my patients feel due to work stress, lack of sleep, too much golf, or statins?
Well, the group from the University of Southern California, San Diego, led by Dr Beatrice Golombo, looked into this and published their findings in the Archives of Internal Medicine June 11, 2012. They looked into 1016 patients ( one third females, and two thirds males ), one group on statins ( simvastatin or pravastatin ) and the other arm was placebo. They have to feel in an "EnergyFatigEx score" at baseline and 6 months follow-up. The EnergyFatigEx score allowed them a semi-quantitative way of trying to score tireness and fatique. A low score is good ( less fatigue ) and a high score is bad ( more fatigue ).
After 6 months of follow-up, they found that when compared to placebo, both the statins had higher score by almost a quarter point, telling me that some of the fatigue and lethargy that some of my patients are experiencing, is from the statins that they are on, the higher the dose the more likely.
There is now some data on this.


Even before this trial came up, I know that when some of my colleagues meet this " fatigue" complaint, they would give the patient Co-enzyme Q10, and claim that the patient improved. As a principle, I do not like my patients on many pills. So, I would test it by asking my patients to withhold the statins for 1 month ( withholding statins for 1 month has almost no downside ), and observe the improvement or lack of improvement of the fatigue. That is how I test it.
So when patients on statins complaint of fatigue and lethargy, think it over, it may be due to the statins, which so far we have underplayed.



Margaret said...

Right now statins side effects are increasing. It is also linked in so many health problems. A drug like this is not good if it can cause too many health problems.

David Evans said...

As well as causing fatique statins may also increase the risk of cancer.

I've put together a list of studies that shows the link between statins and an increased risk of cancer.